North Dakota, 2012

Hail in North Dakota, May 21, 2012

May 21, 2012 · NWS BIS · 2 events in 2 counties and zones

A mid level short wave impulse ejecting into the Northern Plains combined with afternoon instability along an eastward advancing warm front to trigger late afternoon and evening thunderstorms across central portions of North Dakota. Two reports of large hail accompanied these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

A mid level short wave impulse ejecting into the Northern Plains combined with afternoon instability along an eastward advancing warm front to trigger late afternoon and evening thunderstorms across central portions of North Dakota. Two reports of large hail accompanied these storms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 21, 1:52 PM CST, 3 hours 51 minutes earlier.

Area forecast discussion, May 21, 1:52 PM CST, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
252 PM CDT MON MAY 21 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.  THE MAIN CONCERN
THROUGH THE SHORT TERM PERIOD WILL BE THUNDERSTORMS...INCLUDING
POTENTIALLY SEVERE STORMS ON TUESDAY.

TONIGHT WILL FEATURE A SURFACE TROUGH ACROSS THE WESTERN PART OF
NORTH DAKOTA TO START THE EVENING.  0-1KM MLCAPE VALUES ARE EXPECTED
TO BE IN THE AROUND 500 J/KG RANGE LATE THIS AFTERNOON WITH LITTLE
TO NO CAP LEFT IN PLACE. THIS COULD LEAD TO A FEW THUNDERSTORMS
LATE THIS AFTERNOON AND EVENING WHICH IS IN AGREEMENT WITH THE
NCEP 4.0 KM WRF-NMM AND NAM. INSTABILITY IS MARGINAL...SO DOUBT
THERE WOULD BE MUCH OF AN ORGANIZED SEVERE WEATHER THREAT THIS
AFTERNOON/EVENING.

THE FOCUS SHIFTS TO TUESDAY WHICH COULD TURN OUT TO BE A FAIRLY
ACTIVE DAY DURING THE MID/LATE AFTERNOON INTO THE EVENING. AN
APPROACHING H5 TROUGH ACROSS THE WESTERN UNITED STATES WILL HELP
BREAK DOWN THE RIDGE ACROSS THE NORTHERN PLAINS. THIS WILL BRING
A SURFACE LOW INTO THE NORTHERN PLAINS TUESDAY AFTERNOON THAT
WILL MOVE EASTWARD TUESDAY NIGHT. INSTABILITY IS EXPECTED TO
INCREASE AHEAD OF THE LOW IN THE WARM SECTOR WHERE SURFACE
DEWPOINTS WILL CLIMB INTO THE MID 50S TO NEAR 60. THIS COMBINED
WITH GOOD HEATING / MAXIMUM TEMPERATURES IN THE LOWER TO MID 80S /
SHOULD HELP 0-1KM MLCAPE VALUES CLIMB INTO THE 2500-3500 J/KG
RANGE BY MID/LATE AFTERNOON. DEEP LAYER / 0-6KM / SHEAR WILL BE 40
TO 45 KTS WHICH SHOULD BE SUFFICIENT FOR SUPERCELLS.

THE INITIAL LIMITING FACTOR TO THUNDERSTORM DEVELOPMENT WITH BE
THE CAP...BUT FORECAST SOUNDINGS SUGGEST THAT SHOULD ERODE ENOUGH
BY MID/LATE AFTERNOON TO ALLOW FORCING ALONG THE EASTWARD MOVING
BOUNDARY TO HELP GENERATE A FEW THUNDERSTORMS. THE SPC DAY2
COMBINED SEVERE WEATHER OUTLOOK PROBABILITIES ARE TARGETING AREAS
ROUGHLY EAST OF A LINE FROM LINTON-BISMARCK-HARVEY FOR THE HIGHER
SEVERE WEATHER PROBABILITIES...AND WILL ADD SEVERE THUNDERSTORMS
INTO THE GRIDS FOR THAT REGION LATE TUESDAY AFTERNOON INTO TUESDAY
EVENING. THE PRIMARY THREAT SHOULD BE LARGE HAIL AND DAMAGING
WINDS...WHILE LARGE TEMPERATURE/DEWPOINT SPREADS WILL LIKELY LIMIT
THE TORNADO POTENTIAL.

WINDS WILL BE ANOTHER CONCERN ON TUESDAY WITH SOUTHERLY WINDS
INCREASING AHEAD OF THE LOW IN A TIGHT SURFACE PRESSURE GRADIENT.
THE STRONGEST WINDS APPEAR TO BE JUST SOUTH AND EAST OF THE FORECAST
AREA...SO WILL NOT HOIST ANY HEADLINES AT THE MOMENT.  WINDS WILL
ALSO INCREASE BEHIND THE COLD FRONT...AND HAVE BOOSTED THOSE A
LITTLE MORE IN THE GRIDS.

.LONG TERM...WEDNESDAY THROUGH MONDAY...

HIGHLIGHTS OF THE EXTENDED FORECAST ARE BELOW NORMAL TEMPERATURES
AND THE POSSIBILITY OF HEAVY RAINFALL LATE NEXT WEEK.

FOR WEDNESDAY...DECIDED TO REMOVE THE SLIGHT CHANCE POPS CWA WIDE AS
WESTERN AND CENTRAL NORTH DAKOTA ARE TO BE IMPACTED BY THE DRY SLOT
OF THE CLOSED SYSTEM ACROSS SOUTHERN CANADA. DESPITE THE PRESENCE OF
STEEP LAPSE RATES...SOUNDINGS ARE DRY AND MORE SUPPORTIVE OF HIGH
BASED CUMULUS AND VIRGA. BETTER CHANCES OF FOR PRECIPITATION ARE
WEDNESDAY NIGHT ACROSS THE SOUTHERN PORTIONS OF THE JAMES RIVER
VALLEY AS AN UPPER LEVEL JET INTERACTS WITH A STALLED FRONTAL
BOUNDARY. THEREAFTER...THE MAIN FOCUS WILL BE FRIDAY NIGHT INTO
SUNDAY AS A STRONG WAVE IS FORECAST TO IMPACT THE NORTHERN PLAINS.
HEAVY RAINFALL AND AND MULTIPLE ROUNDS OF THUNDERSTORMS MAY BE
POSSIBLE WITH THIS SYSTEM. STILL PLENTY OF UNCERTAINTY REMAINS IN
THE DETAILS OF THIS STORM...HOWEVER...THE 12 UTC DETERMINISTIC SUITE
IS IN GENERAL AGREEMENT ON THE LARGE SCALE WITH THE PRESENCE OF THIS
WAVE. OVERALL TEMPERATURES LOOK TO TREND BELOW NORMAL IN THE
EXTENDED WITH A MEAN...BROAD UPPER LEVEL WESTERN AND CENTRAL CONUS
TROUGH.

&&

.AVIATION...ISOLATED SHOWERS ARE FORECAST TO MOVE ACROSS WESTERN AND CENTRAL
NORTH DAKOTA TODAY. THESE SHOWERS ARE EXPECTED TO MAINLY IMPACT
THE WESTERN AND NORTHERN TAF SITES OF KISN...KMOT AND KDIK. WILL
CODE AS VCSH FOR NOW DUE TO UNCERTAINTY OF IMPACTS TO THE
TERMINALS. OTHERWISE...VFR CONDITIONS ARE EXPECTED TO LAST THROUGH
THE 18 UTC TAF PERIOD WITH SOUTHERLY WIND GUSTS OF 20 TO 30 KTS AT
KMOT...KBIS...KJMS AND KDIK THIS AFTERNOON. LOOKING
AHEAD...THUNDERSTORMS WILL BE LIKELY...ESPECIALLY ACROSS CENTRAL
NORTH DAKOTA LATE TUESDAY AFTERNOON AND EVENING. SOME OF THESE
STORMS MAY BECOME SEVERE.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...CK
LONG TERM....AYD
AVIATION...AYD/MM
Hazardous weather outlook, May 21, 1:58 PM CST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
258 PM CDT MON MAY 21 2012

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-222000-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
258 PM CDT MON MAY 21 2012 /158 PM MDT MON MAY 21 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE LATE THIS AFTERNOON INTO THE
EVENING...BUT ORGANIZED SEVERE WEATHER IS NOT ANTICIPATED.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THERE IS A CHANCE FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON INTO
TUESDAY NIGHT...GENERALLY ALONG AND EAST OF A LINE FROM CROSBY TO
HETTINGER. THE MAIN SEVERE WEATHER THREATS WILL BE HAIL TO THE
SIZE OF GOLF BALLS AND WIND GUSTS OF 60 MPH.

THERE IS A CHANCE OF THUNDERSTORMS ACROSS SOUTHERN AND FAR WESTERN
NORTH DAKOTA ON THURSDAY.

THE CHANCE OF THUNDERSTORMS RETURNS TO ALL OF WESTERN AND CENTRAL
NORTH DAKOTA FRIDAY NIGHT INTO MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND EVENING.

CK/AYD

The radar

The Bismarck radar (KBIS), 80 km away, was scanning. The volume nearest the first event began at 23:41 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Mercer

When
May 21, 5:43 PM CST to 5:46 PM CST
Where
Mercer County, 5.55 mi WSW of Stanton
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.290, -101.490

Hail, Burleigh

When
May 21, 7:05 PM CST to 7:08 PM CST
Where
Burleigh County, 2.51 mi NW of Baldwin
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
47.060, -100.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2012Every state in 2012This day in weather historyWarnings in North Dakota, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 372221, 372222.